How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask KansasTherapist Your Own Question
KansasTherapist
KansasTherapist, LSCSW
Category: Mental Health
Satisfied Customers: 566
Experience:  17 years experience with depression, abuse, and borderline.
65252638
Type Your Mental Health Question Here...
KansasTherapist is online now
A new question is answered every 9 seconds

I have taken sertraline 100mgs for depression

This answer was rated:

I have taken sertraline 100mgs for depression (started as post natal) for the last 14 years or so. I have put on about 5 stones in weight over this period and would really like to be medication free. I am afraid that if I stop medication my mood will change, my mood varies at different times of the month as it is. I do feel quite well but my weight is a big problem and I am beginning to have physical signs of being over weight which makes me so unhappy. Any advice would be helpful. Thanks Debbie
For some people depression is a chronic condition that leads them to need medication to stay stable. Other people can stop meds while they are doing well, and never need them again. Still other can go off their meds while they're stable but may need to go on again if they have episodes. It is reasonable for you to try going off of your medicine to see how you do, but for the first 6 months you will need to monitor your mood and go back to your doctor if you become depressed. Another option to deal with the weight gain issue is to change to Wellbutrin. It is more likely to cause weight loss as a side effect, but at the very least shouldn't cause you to gain.
Customer: replied 4 years ago.
Do you know of other people experiencing weight gain with this medication? Thanks Debbie
Yes, it's a fairly common side effect.
KansasTherapist and other Mental Health Specialists are ready to help you